Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 53, NWS Baltimore/Washington

June 14, 2003Stafford County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 14, 2003, 6:01 PM EDT for Stafford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 6:01 PM EDT (22:01 UTC)
Expired
Jun 14, 2003, 9:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Stafford County, VA

The radar

The Sterling radar (KLWX), 57 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 142202
FFWLWX
VAC179-150100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  STAFFORD COUNTY IN NORTHERN VIRGINIA

* UNTIL 900 PM EDT.

* AT 601 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
OVER STAFFORD...MOVING SOUTHEAST AT 30 MPH. RADAR INDICATES THAT   
TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE NORTHERN PORTION OF 
STAFFORD COUNTY SINCE 5 PM. ANOTHER ONE TO TWO INCHES WILL BE 
POSSIBLE COUNTWIDE THROUGH 900 PM EDT.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3858 7749 3844 7761 3826 7738 3848 7733

$$
MMARGRAF
1 follow-up statement
000 
WGUS71 KLWX 150008
FFSLWX
VAC179-150100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT SAT JUN 14 2003

...FLASH FLOOD WARNING CONTINUES FOR STAFFORD COUNTY THROUGH 9 PM...

AT 8:05 PM DOPPLER RADAR SHOWED ANOTHER AREA OF THUNDERSTORMS WITH 
VERY HEAVY DOWNPOURS PUSHING SOUTHEAST INTO STAFFORD COUNTY. THIS 
AREA OF THUNDERSTORMS IS CAPABLE OF PRODUCING ANOTHER ONE TO TWO 
INCHES OF RAIN OVER STAFFORD COUNTY THROUGH 9 PM. STORMS EARLIER 
THIS EVENING PRODUCED ONE TO TWO INCHES OF RAINFALL. THIS HAS LEFT 
THE GROUND SATURATED AND FLOODING IS POSSIBLE WHEN THIS NEXT BATCH 
OF PRECIPITATION MOVES THROUGH. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP 
TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

$$
MMARGRAF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:20 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 14, 1:20 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT SAT JUN 14 2003

SVR TSTM WATCH ISSUED FOR ALMOST ENTIRE CWA. GOES DERIVED SOUNDINGS
AND PRODUCTS INDICATE SBCAPES IN EXCESS OF 3000 J/KG AND LIFTED
INDICES AROUND -7. SATELLITE DERIVED PRODUCTS ALSO INDICATE GOOD
LIKELIHOOD OF WET MICROBURSTS AND ENOUGH MID-LVL FLOW TO PROVIDE
STORM ORGANIZATION. MAIN THREAT EXPECTED TO BE DAMAGING WINDS. RADAR
IS STILL DOWN AND RESTORAL TIME IS STILL UNKNOWN. WILL UPDATE
PRODUCTS ASAP.

ROSA

PREVIOUS AFD....

.SHORT TERM (TODAY AND TONIGHT)...
GOING TO HAVE TO START PHONING IN THE FORECAST FROM HOME...THIS IS
GETTING RATHER MONOTONOUS. ANOTHER HUMID...STICKY...THUNDERSTORMS IN
THE AFTERNOON/EVENING KIND OF DAY. WITH PRECIP H2O AMOUNTS AGAIN
AROUND 2 INCHES AND DWPTS STAYING AROUND 70 DON/T SEE ANY REASON WHY
THERE WILL NOT BE MORE FLOOD WARNINGS TODAY. FOR THAT REASON WILL
COME OUT WITH A FLOOD WATCH FOR MOST OF THE CWA. WILL AGAIN LEAVE
OUT LOWR S MD AND THE FREDERICKSBURG AREA SINCE THE COASTL PLAIN SE
OF THE FALL LINE IS MUCH HARDER TO FLOOD. THIS TIME WILL LEAVE OUT
SW VA WHICH HAS HAD LESS RAIN...AND ALLGNY CO MD AND THE WESTERN
COUNTIES FOR COORD PURPOSES. DAYSHIFT CAN ADD ONTO THIS AREA IF NEC
LATER TODAY.

FLOW DOES SEEM TO TURN A BIT FROM WEAK SW TO WEAK W TODAY SO
HOPEFULLY THAT CAN LIMIT TSRA ACTVTY SOMEWHAT. WILL HAVE POPS AS
HIGH LIKLY TODAY INSTD OF THE CATGRCL THAT WE HAD YESTRDY.

SPC CAME OUT WITH ANOTHER SLGHT RISK DAY FOR US TODAY...AGAIN NOT
MUCH CHG FROM THE PAST FEW. INSTAB AGAIN PREVALENT WITH LIS AROUND
-2 TO -4. NOT MUCH IN THE WAY OF HELCTY. ANY SVR THREAT SHOULD BE
PRIMRLY DMG WINDS AND POSBLY SOME HAIL.

COLD FRONT WILL EBB ACROSS THE AREA OVERNGHT WITH WINDS GOING FROM
WEAK WSW TO NW AND EVNTLLY N BY EARLY SUN MORN.

WENT WITH HIGHS A DEGREE WARMER THAN YESTRDY WITH HIGHS GENRLLY IN
THE MID 80S.

STRONG

.LONG TERM (SUNDAY THROUGH FRIDAY)...
WATER VAPOR LOOP SHOWS UPPER LOW NORTHEAST OF THE HUDSON BAY...WITH
SHEARING SHORTWAVES LOCATED ACROSS THE UPPER GREAT LAKES AND THE
OHIO VALLEY. ANOTHER SHORTWAVE IS SEEN DROPPING SOUTHEAST OVER THE
HUDSON BAY. AT THE SURFACE...A NEARLY STATIONARY BOUNDARY LIES
BETWEEN A LOW PRESSURE SYSTEM IN SOUTHWEST INDIANA NORTHEAST INTO
THE EASTERN GREAT LAKES.

SHORTWAVE OVER THE HUDSON BAY WILL SHEAR AWAY SOME ENERGY FROM THE
UPPER GREAT LAKES SHORTWAVE. THIS STRONGER WAVE WILL THEN CONTINUE
SOUTHEAST AND KICK OUT THE UPPER LOW...ALLOWING UPPER LEVEL RIDGING
TO DEVELOP IN ONTARIO AND QUEBEC IN ITS WAKE SUNDAY. THIS PROCESS
WILL HELP THE STALLED BOUNDARY GRADUALLY WORK SOUTH INTO THE CWA
SUNDAY AND MONDAY.

DONT BUY THE MODELS BRINGING IN STRONG RIDGING FROM THE NORTHEAST
DURING THE EARLY PORTION OF THE WEEK. MODEL UPPER AIR PATTERNS SHOW
A BROAD SOUTHWEST TO NORTHEAST ORIENTED TROUGH DOMINATING THE
CENTRAL PORTION OF THE COUNTRY. ETA/GFS/UKMET/CANADIAN/EUROPEAN ALSO
AGREE THAT REMNANTS OF SHEARED OUT SHORTWAVE OVER THE UPPER MIDWEST
WORKS SOUTHEAST AND REINFORCES TROUGH. THIS UPPER AIR PATTERN
SUGGESTS THAT THE FRONTAL BOUNDARY STALLS NEAR THE SOUTHERN PORTION
OF THE CWA...AND MAY EVEN RETURN NORTH WEDNESDAY AS THE SHORTWAVE
REINFORCES THE UPPER TROUGH. BASED ON THE AGREEMENT OF THE UPPER AIR
PATTERN WITH EACH MODEL...HAVE DECIDED TO INTRODUCE CHANCE POPS INTO
FORECAST SUNDAY...MONDAY...AND WEDNESDAY. WILL KEEP TUESDAY DRY FOR
NOW SINCE I THINK THIS IS OUR BEST CHANCE FOR A DRY DAY.

NEXT WEAK FRONT APPROACHES AREA FROM NORTHWEST THURSDAY. THIS SYSTEM
DOESNT LOOK LIKE A PATTERN CHANGER. INSTEAD...GFS ENSEMBLES SHOW A
SIMILAR PATTERN WITH THE NEXT SYSTEM. MID LEVEL FLOW REMAINS IN
CANADA...WHICH SHEARS THE SYSTEM NORTHEAST...STALLING THE SURFACE
BOUNDARY IN THE MID ATLANTIC THROUGH AT LEAST THE END OF THE WORK
WEEK.

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ003>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ026>031...VAZ038>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 14, 10:40 AM EDT, 7 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS
AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND TORRENTIAL DOWNPOURS. A FLOOD WATCH REMAINS IN
EFFECT UNTIL MIDNIGHT FOR MOST OF THE REGION EXCEPT LOWER SOUTHERN
MARYLAND AND THE NORTHERN PIEDMONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Special weather statement, Jun 14, 3:11 PM EDT, 2 hours 50 minutes before
VAZ055-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORM MOVING INTO STAFFORD COUNTY...

AT 3:11 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES NORTHWEST OF STORCK...MOVING EAST AT 25 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF STAFFORD WILL BE AFFECTED BY THIS STORM THROUGH 4:15
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

ROSA/MANNING
Special weather statement, Jun 14, 4:21 PM EDT, 1 hour 40 minutes before
DCZ001-MDZ009-013-VAZ053-054-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT SAT JUN 14 2003

AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM 2 MILES SOUTHWEST OF ROCKVILLE TO TYSONS
CORNER...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY DOWNPOURS. THE COMMUNITIES OF WASHINGTON D.C. ...ADAMS
MORGAN...GEORGETOWN...ADELPHI...ASPEN HILL... BELTSVILLE...
BETHESDA...CHEVERLY...CHEVY CHASE...COLLEGE PARK... GAITHERSBURG...
GREENBELT...LAUREL...NEW CARROLLTON...ROCKVILLE...THE AMERICAN
LEGION BRIDGE...TYSONS CORNER...VIENNA AND ROSSLYN WILL BE AFFECTED
BY THESE STORMS THROUGH 445 PM EDT.

MMARGRAF
Special weather statement, Jun 14, 4:39 PM EDT, 1 hour 22 minutes before
WVZ048-049-054-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT SAT JUN 14 2003

AT 439 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF KITZMILLER TO 10 MILES NORTHWEST
OF CIRCLEVILLE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND VERY HEAVY DOWNPOURS.
THE COMMUNITIES OF BAYARD...FRANKLIN...PETERSBURG AND UPPER TRACT
WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT.  GO INSIDE WHEN
THESE STORMS APPROACH.

MMARGRAF
Special weather statement, Jun 14, 5:17 PM EDT, 44 minutes before
WVZ055-142145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SAT JUN 14 2003

...STRONG STORM MOVING THROUGH HARDY COUNTY...

AT 517 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF BEAN SETTLEMENT TO 3 MILES
NORTHWEST OF BRAKE...MOVING EAST AT 30 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND VERY HEAVY DOWNPOURS.
THE COMMUNITIES OF MOOREFIELD...LOST RIVER...BAKER...AND MATHIAS
WILL BE AFFECTED BY THESE STORMS THROUGH 545 PM EDT.

MMARGRAF
Special weather statement, Jun 14, 5:23 PM EDT, 38 minutes before
VAZ041-055-056-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT SAT JUN 14 2003

...STRONG STORMS APPROACHING STAFFORD AND FREDERICKSBURG...

AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF GARRISONVILLE TO 3 MILES
SOUTHEAST OF SUMERDUCK...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF FREDERICKSBURG AND STAFFORD WILL BE AFFECTED BY THESE
STORMS THROUGH 630 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jun 14, 5:59 PM EDT, 2 minutes before
MDZ016-VAZ055-057-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT SAT JUN 14 2003

...THUNDERSTORMS WITH STRONG WINDS IN STAFFORD...KING GEORGE AND
CHARLES COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF NANJEMOY...MOVING EAST AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
DAHLGREN AND STAFFORD WILL BE AFFECTED BY THIS STORM THROUGH 700 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:49 PM EDTSpecial Marine WarningLWX56 min
Jun 13, 8:53 PM EDTSpecial Marine WarningLWX67 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park40 min
Jun 14, 3:54 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax51 min
Jun 14, 3:57 PM EDTSpecial Marine WarningLWX63 min
Jun 14, 3:59 PM EDTFlash Flood WarningLWXFauquier2 hr
Jun 14, 4:02 PM EDTTornado WarningLWXFairfax28 min
Jun 14, 4:55 PM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 14, 4:56 PM EDTSpecial Marine WarningLWX64 min
Jun 14, 5:03 PM EDTSpecial Marine WarningLWX57 min
Jun 14, 5:52 PM EDTSevere Thunderstorm WarningLWXShenandoah38 min
Jun 14, 5:55 PM EDTSpecial Marine WarningLWX65 min
Jun 14, 6:04 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg56 min
Jun 14, 6:13 PM EDTSpecial Marine WarningLWX92 min
Jun 14, 6:24 PM EDTSevere Thunderstorm WarningLWXWarren36 min
Jun 14, 6:30 PM EDTSevere Thunderstorm WarningLWXPage45 min
Jun 14, 6:47 PM EDTFlash Flood WarningLWXPage, Rockingham3 hr
Jun 14, 7:15 PM EDTSevere Thunderstorm WarningLWXMadison45 min
Jun 14, 7:18 PM EDTFlash Flood WarningLWXMadison3 hr
Jun 14, 7:28 PM EDTSevere Thunderstorm WarningLWXOrange47 min
Jun 14, 7:48 PM EDTSpecial Marine WarningLWX87 min
Jun 14, 7:59 PM EDTFlash Flood WarningLWXCulpeper91 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.